Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Jackson, KY

February 28, 2021Clay County, Knox County, Leslie County, Kentucky

NWS Jackson, KY issued this areal flood warning at Feb 28, 2021, 4:29 AM EST for Clay County, Knox County, Leslie County, Kentucky. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2021, 4:29 AM EST (09:29 UTC)
Expired
Feb 28, 2021, 1:00 PM EST
In force
9 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KY, Knox County, KY, Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 8:35 AM ESTFLOOD1 Se Dryhill, KYKY 3425, DRY HILL MACINTOSH ROAD, IS FLOODED AND IMPASSABLE BETWEEN THE MOUNTAIN PARKWAY AND OWLS NEST ROAD.
Feb 28, 8:35 AM ESTFLOODWendover, KYSECTIONS OF CAMP CREEK ROAD ALONG CAMP CREEK NEAR WENDOVER-HURRICANE CREEK ROAD ARE FLOOD AND IMPASSABLE.
Feb 28, 8:45 AM ESTFLOODJarvis, KYKY 229 WAS FLOODED AND IMPASSABLE AT ELAM BRANCH ALONG RICHLAND CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS43 KJKL 280929
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
429 AM EST Sun Feb 28 2021

KYC051-121-131-281400-
/O.NEW.KJKL.FA.W.0003.210228T0929Z-210228T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Knox KY-Leslie KY-
429 AM EST Sun Feb 28 2021

The National Weather Service in Jackson has issued a

* Flood Warning for...
  Clay County in southeastern Kentucky...
  Knox County in southeastern Kentucky...
  Leslie County in southeastern Kentucky...

* Until 900 AM EST.

* At 429 AM EST, weather radar showed that rain had moved north of 
  the region. However, showers and thunderstorms brought heavy rain 
  to the area earlier during the night, with radar suggesting as 
  much as two inches of rain in some locations. This is resulting in 
  flooding as the runoff heads downstream. At 3:15 AM the Leslie 
  County dispatch office reported that Route 699 at Wooten was 
  flooded.

Some locations that may experience flooding include...
  Barbourville, Manchester, Hyden, Ice Cliff, Brightshade, Lipps, 
  Ashers Fork, Plank, Botto, Ogle, Spring Creek, Goose Rock, 
  Creekville, Skidmore, Erose, Queendale, Mills, Marcum, Gardner and 
  Roark.

LAT...LON 3729 8374 3711 8365 3722 8342 3729 8345
      3732 8340 3729 8335 3722 8332 3717 8320
      3714 8323 3710 8317 3707 8317 3694 8351
      3696 8359 3694 8357 3690 8358 3677 8380
      3678 8398 3685 8406 3704 8387

$$

HAL
2 follow-up statements
708 
WGUS43 KJKL 281355
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
855 AM EST Sun Feb 28 2021

KYC051-121-131-281800-
/O.EXT.KJKL.FA.W.0003.000000T0000Z-210228T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Knox KY-Leslie KY-
855 AM EST Sun Feb 28 2021

The National Weather Service in Jackson has extended the

* Flood Warning for...
  Clay County in southeastern Kentucky...
  Knox County in southeastern Kentucky...
  Leslie County in southeastern Kentucky...

* Until 100 PM EST.

* At 855 AM EST, doppler radar indicated only occasional light 
  showers were affecting the warned area. However, runoff from heavy 
  rain that occurred on Saturday and Saturday night continues and is 
  leading to flooding of low lying areas along some creeks. 
  Backwater flooding is also occurring in sections of Knox County 
  near Barbourville along KY 459 between milemarkers 3 and 5 as of 
  845 AM EST. Also, as of 845 AM EST, KY 229 in Knox was flooded and 
  impassable at Elam Branch along Richland Creek. As of 835 AM EST, 
  in Leslie County, KY 3425 know as Dry Hill MacIntosh Road is 
  flooded and impassable between the Mountain Parkway and Owls Nest 
  Road and sections of Camp Creek Road along Camp Creek southeast of 
  Wendover are flooded.

* Heavier rain is not expected to return to the area until this 
  evening and high water in most areas should recede or begin to 
  recede by noon.

Some locations that may experience flooding include...
  Barbourville, Manchester, Hyden, Ice Cliff, Brightshade, Lipps, 
  Ashers Fork, Plank, Botto, Ogle, Spring Creek, Goose Rock, 
  Creekville, Skidmore, Erose, Queendale, Mills, Marcum, Gardner and 
  Roark.

LAT...LON 3729 8374 3711 8365 3722 8342 3729 8345
      3732 8340 3729 8335 3722 8332 3717 8320
      3714 8323 3710 8317 3707 8317 3694 8351
      3696 8359 3694 8357 3690 8358 3677 8380
      3678 8398 3685 8406 3704 8387

$$

JP
816 
WGUS83 KJKL 281755
FLSJKL

Flood Statement
National Weather Service Jackson KY
1255 PM EST Sun Feb 28 2021

KYC051-121-131-281805-
/O.EXP.KJKL.FA.W.0003.000000T0000Z-210228T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Knox KY-Leslie KY-
1255 PM EST Sun Feb 28 2021

...FLOOD WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON FOR CLAY, 
KNOX AND LESLIE COUNTIES...

While area rivers remain elevated, smaller stream creek flooding has 
receded. Some backwater flooding will continue to be possible 
through tonight, as local rivers continue to rise, especially along 
the Cumberland River. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 700 AM EST Monday for portions 
of northeast Kentucky...south central Kentucky and southeast 
Kentucky.

LAT...LON 3729 8374 3711 8365 3722 8342 3729 8345
      3732 8340 3729 8335 3722 8332 3717 8320
      3714 8323 3710 8317 3707 8317 3694 8351
      3696 8359 3694 8357 3690 8358 3677 8380
      3678 8398 3685 8406 3704 8387

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 4:00 AM EST, 29 minutes earlier.

Area forecast discussion, Feb 28, 4:00 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 AM EST Sun Feb 28 2021

.SHORT TERM...(Today through Monday)
Issued at 400 AM EST SUN FEB 28 2021

A warm front is lifting northward across east Kentucky early this
morning, with the rain shield now pushed northward into northern
and northeast Kentucky. Areas farther south are seeing a much
needed break from the heavier rain. The current trends are
expected to hold through early this afternoon, with the heavy rain
threat focused across the northern areas, particularly north of
the Mountain Parkway through the morning hours. Temperatures will
surge into the 60s today with some places likely reaching the
lower 70s. Breezy southwest winds are also expected with wind
gusts up to 25 mph at times.

A fast moving shortwave is expected to help push the boundary
back to the south as a cold front by late this afternoon. PW's
will surge to near 1.50 inches across much of the area which is
near record territory for late February. This will be a very moist
environment this front will be moving into. We are expecting at
least 1000 J/kg of MLCAPE to push as far northeast as south
central Kentucky this afternoon. This should aid in some robust
thunderstorm development this afternoon. Fortunately, the
instability axis weakens considerably as it gets into east
Kentucky. However, some good moisture flux from these storms will
likely penetrate deep into the area, setting the stage for some
very heavy rainfall this evening into tonight. Rainfall rates
could approach 1 inch per hour at times. Given our fairly low
flash flood guidance areawide, this could really cause some
problems as we head into the evening hours. However, the heavier
axis of rain does look to be more progressive which limit the the
heavier rainfall to some degree. The heavier rainfall axis will
shift south of the area by late evening, but some stratiform rain
will continue in the wake of the front through the overnight
hours, before tapering off from north to south late Sunday night
or early Monday. Given the strong flow aloft, if better
instability does develop into any portion of east Kentucky, a
threat for some strong winds will emerge with the thunderstorms.
The area is currently in a marginal risk for severe storms with
the instability being the key lacking factor right now.

Monday is shaping up to be drier, but cold advection behind the
exiting front will keep temperatures in the 40s (Nearly 25 degrees
colder than Sunday).

.LONG TERM...(Monday through Saturday)
Issued at 535 PM EST SAT FEB 27 2021

The heavy rain of the short term will finally be subsiding Monday.
A cold front will be pushing southeast out of the area, taking
the remaining rain with it. High pressure and a colder airmass
then move over the area to take its place. Temperatures take a dip
slightly below seasonal normals for Monday night and Tuesday.
Moving through Tuesday into Wednesday, there is fair agreement
over the general pattern. Models depict a dampening upper level
wave passing over our area between late Tuesday and Wednesday,
spurring on a surface low traveling across the Deep South.
However, there is disagreement still over the details, leading to
some uncertainty over the sensible weather. The GFS keeps the
features weaker and further south, and ultimately out of our area.
The ECMWF has things a little further north and brings precip
into our area late Tuesday night through Wednesday. There is
decent ensemble support for seeing precip, and the GFS has trended
slightly north some with its precip. So, for these reasons, as
well as to maintain forecast continuity, have kept PoPs closer to
the ECMWF solution for this time frame. However, they were limited
to just higher end chance, due to the continued uncertainty. Any
precipitation that falls during this time looks to be relatively
light, at least compared to what's falling in the short term.

From Wednesday through the end of the period, the forecast becomes
more uncertain. Again, the general pattern is fairly well
represented. The flow becomes generally more amplified as an upper
level low over the Pacific on Tuesday moves over California. This
low then travels across the southern US over Thursday, aiding in the
development of a surface low over the Southern Plains. These
features then continue to move towards our region over Friday,
bringing more precip to the area for the end of the period. There
are still some timing and strength differences to work out, with the
GFS generally stronger and faster than the ECMWF. So, have
ultimately stayed close to the NBM PoPs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 139 AM EST SUN FEB 28 2021

A warm front will lift northward across the area overnight. Strong
winds off the surface will lead to some strong low level wind
shear through dawn. In addition, showers and a few storms will
push northward across the area. This could lead to MVFR conditions
through much of the night. Low ceilings may linger through dawn,
but some improvements to VFR are possible across southern and
southeast Kentucky on Sunday. Farther north, MVFR conditions are
likely to hold with more persistent rains. Gusty southwest winds
will develop on Sunday across much of the area, before winds
subside late in the day as a cold front with another round of
heavy rain moves across the area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...KAS
LONG TERM...HAS
AVIATION...KAS
Hazardous weather outlook, Feb 28, 3:27 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 AM EST Sun Feb 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall, aided by a few thunderstorms, will remain focused
in areas north of the Mountain Parkway through early this
afternoon. The axis of heaviest rain and thunderstorms will then
push southeast across the rest of eastern Kentucky late this
afternoon through tonight. This rain will lead to a threat for
flooding of streams, creeks, and rivers. In addition, flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flooding along portions of the Cumberland and Kentucky river
basins will continue through the early portion of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through tonight.

KAS/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:30 PM ESTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr
Feb 27, 10:04 PM ESTRiver Flood AdvisoryJKLFloyd48 hr
Feb 27, 10:35 PM ESTAreal Flood AdvisoryJKLClay, Knox, Leslie, Whitley3 hr
Feb 27, 11:00 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley3 hr
Feb 27, 11:51 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Leslie, Letcher, Perry3 hr
Feb 27, 11:54 PM ESTAreal Flood AdvisoryJKLClay, Knott, Knox, Laurel, Leslie, Letcher and 6 more3 hr
Feb 28, 12:12 AM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Martin and 2 more3 hr
Feb 28, 12:19 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Estill, Jackson, Knott, Laurel and 7 more3 hr
Feb 28, 12:31 AM ESTFlash Flood WarningJKLBell, Clay, Knox, Laurel, Leslie, Perry and 1 more2 hr
Feb 28, 3:38 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 1 more5 hr
Feb 28, 5:30 AM ESTFlash Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan4 hr
Feb 28, 6:46 AM ESTRiver Flood WarningJKLEstill, Powell3 days
Feb 28, 8:27 AM ESTAreal Flood WarningJKLElliott, Estill, Magoffin, Menifee, Morgan, Powell and 2 more6 hr
Feb 28, 9:34 AM ESTAreal Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Rowan6 hr
Feb 28, 10:28 AM ESTRiver Flood AdvisoryJKLBreathitt10 hr
Feb 28, 11:01 AM ESTRiver Flood WarningJKLWhitley4 days
Feb 28, 11:01 AM ESTRiver Flood WarningJKLKnox61 hr
Feb 28, 1:28 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Johnson, Lee, Magoffin and 6 more3 hr
Feb 28, 1:35 PM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Jackson, Johnson, Knott, Laurel and 7 more3 hr
Feb 28, 1:46 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more2 hr
Feb 28, 2:14 PM ESTAreal Flood WarningJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more24 hr
Feb 28, 4:01 PM ESTAreal Flood WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more20 hr
Feb 28, 4:10 PM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more6 hr
Feb 28, 4:16 PM ESTAreal Flood WarningJKLBreathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more6 hr
Feb 28, 4:31 PM ESTFlash Flood WarningJKLEstill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more6 hr
Feb 28, 5:34 PM ESTFlash Flood WarningJKLBreathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more9 hr
Feb 28, 5:58 PM ESTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin, Morgan, Pike9 hr
Feb 28, 6:21 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Jackson, Knott, Laurel and 7 more2 hr
Feb 28, 6:37 PM ESTSpecial Weather StatementJKLPulaski38 min
Feb 28, 6:46 PM ESTFlash Flood WarningJKLBreathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more8 hr
Feb 28, 6:46 PM ESTSpecial Weather StatementJKLClay, Jackson, Laurel44 min
Feb 28, 6:52 PM ESTFlash Flood WarningJKLBreathitt, Floyd, Knott, Magoffin, Owsley, Pike8 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.